Valium (diazepam) addiction – signs, symptoms and treatment
Valium – which is a trade name for diazepam – is an anti-anxiety medication. The benzodiazepine is prescribed to treat anxiety disorders or episodic anxiety, giving a sedative effect after around 30 to 60 minutes.
Misusing Valium can lead to an addiction. This can happen in numerous scenarios, such as taking Valium legitimately but not following the doctor’s advice, or by taking the drug recreationally. Misusing Valium can lead to buying others’ prescriptions or purchasing illegally-made tablets, both of which are incredibly risky.
Valium addiction symptoms
If you are taking Valium and are becoming concerned about the impact it is having on your life, these are the common symptoms that could suggest that you have an addiction:
- You take increasing doses or take it more frequently
- Your life centres on using, buying and recovering from Valium
- Your work, family or school life are less important than Valium
- You have less interest in hobbies, social activities or interests than you used to
- You have cravings for Valium
- You take Valium even if it causes or worsens your health issues
- Your Valium misuse puts you in risky situations
- You get withdrawal symptoms when you try to cut back or stop taking Valium
When you are physically addicted to Valium, and have a psychological preoccupation with the drug, your body and mind will react if you try to stop or cut down. The Valium withdrawal symptoms that you experience will depend on the frequency and amount of Valium you take. They can include the following:
- Mild symptoms include anxiousness, confusion, irritability, shakes, agitation, sweating, headaches, muscle pain and cramps
- Severe symptoms include increased sensitivity to light and sound, tingling or numbness in the limbs, hallucinations and seizures
Valium overdose symptoms
If you regularly take Valium, your body will have built up a natural tolerance to the drug, meaning that you need to take more and more in order to feel the desired effects, or to stop yourself from withdrawing. This can leave you at risk of an overdose, where symptoms include:
- Mild responses such as confusion, exhaustion, drowsiness
- Severe responses including reduced reflexes, high blood pressure, respiratory depression and an inability to control your body
- Rare and severe responses include coma and death
If combined with alcohol or other drugs, this can be very dangerous and be fatal.
Addiction signs to look out for if you’re worried about a loved one
If you are concerned that someone close to you has developed a Valium addiction, you may have started to notice the following:
- Abnormal breathing pattern
- Falling down
- Memory loss
- Unable to focus
Their behaviour may have also changed, where you see them doing the following:
- Getting involved in illegal activity
- Stealing money or objects
- Being increasingly secretive
- Becoming confrontational when you ask questions
- Withdrawing from you and other loved ones
The importance of detox for Valium addiction
As there is the possibility of having severe reactions during Valium withdrawal, it is highly recommended that a person with the addiction detoxes with the support of professionals. Medically assisted withdrawal detox ensures that the process is safe, thorough and managed as smoothly and comfortably as possible.
Further treatment and therapy for Valium addiction
At Priory, detox can be followed by our Addiction Treatment Programme, where therapeutic methods are used to help you identify your dependency, tackle your symptoms, address underlying triggers and improve your self-confidence. The therapy you receive will be entirely tailored to you, as we help you to get your life back on track in a safe and non-judgemental space.
This page was reviewed by Derek Hart - the lead therapist for Priory Hospital Bristol’s Addiction Treatment Programme - in November 2018, and is scheduled to be reviewed again in November 2020.